Virginia, 2016Winter Weather in Virginia, December 17, 2016
December 17, 2016 · NWS LWX · 27 events in 26 counties and zones
Warm and moist air overran an arctic air mass that was in place. This resulted in a period of freezing rain that caused hazardous conditions.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist air overran an arctic air mass that was in place. This resulted in a period of freezing rain that caused hazardous conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 4:00 AM EST, 0 minutes earlier.
Area forecast discussion, Dec 17, 4:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EST Sat Dec 17 2016
.SYNOPSIS...
A warm front will cross the region from south to north today,
followed by a cold front from northwest to southeast on Sunday.
High pressure will build back into the region for the first half
of next week. Another storm system may affect the region Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The column is saturating as two sources of lift impinge on the
area...one from the west, and the other from the southeast.
Overall the forecast is looking on track per latest guidance.
While there could be some brief snow or sleet at the onset, low
level jet induced warming aloft will cause primarily freezing
rain, and eventually rain later this morning. The greatest threat
area for an extended period of freezing rain remains across the
northern quarter or so of the CWA. Efficiency of ice accretion is
always tricky, but the forecast of up to two-tenths seems
reasonable. The shield of precipitation should be somewhat
progressive, clearing away during the late morning hours.
With southerly flow already established, it will only be a matter
of time before temperatures rise above freezing. At this time, the
progression of expirations for the advisories seems reasonable.
Temperatures by this afternoon should make it into the 50s except
for the northern third or so of the CWA. Any rain this afternoon
should be more spotty.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Low pressure will continue to lift into the Great Lakes tonight.
Warm air/higher dew points will continue to advect into the area.
This will likely lead to low clouds and fog. Any rainfall should
be limited to light showers or drizzle.
The low will drag a cold front from west to east on Sunday, which
should bring a period of fairly widespread rainfall. A strong
temperature gradient will exist along the front, so non-diurnal
falling temperatures can be expected across much of the area as
cold air arrives during the afternoon. The timing of the front is
a little questionable, but out ahead of it, highs will likely
reach the 60s...most likely south and east of DC, but could
include areas back to the Blue Ridge. Rain will change to snow in
the upslope area, with an inch or so accumulation possible. Since
there will be some jet energy and mid-level frontogenetical
forcing behind the surface front, there could be some
precipitation regeneration in the cold air. Do not see enough
evidence of snow (or even sleet) occurring to include it east of
the mountains for now. A period of gusty winds will also follow
the front.
High pressure building to the north will bring a return of colder
air to start the new week. The bulk of guidance keeps any low
pressure forming along the front to impact areas to our south. May
have to watch southern MD for Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Canadian high pressure will dominate Tuesday and Wednesday, with
slowly moderating temperatures. Highs on Tuesday will remain a bit
below normal, but should rise slightly above normal on Wednesday
as the high slides east and the flow becomes more southerly,
allowing milder air to push north. This is well timed in advance
of the next storm system moving in from the west. This is a
northern stream system which is able to tap some Gulf warmth and
moisture as it treks across the northern Plains and Great Lakes,
allowing precip to mainly be of the non-wintry variety (i.e.,
rain) on Thursday. A little wintry precip may occur right at the
start, especially if it begins before any radiational cooling has
time to mix out. Temps behind the system may drop back below
normal a bit on Friday, but severe cold such as we saw this week
is not expected.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Deteriorating conditions this morning with lowering cigs and
precip moving into the area. A period of freezing rain remains
likely at all terminals. Cigs will be on threshold of MVFR/IFR.
Some improvement expected this afternoon as precip pulls away as
plain rain. However, low clouds and fog will be likely
tonight...good chance for IFR. Cold front crosses the area on
Sunday, with another period of rain and reduced cigs/vsbys. Gusty
NW winds will follow the front through Sunday evening. High
pressure brings tranquil weather Monday, Tuesday and Wednesday.
&&
.MARINE...
Southerly flow remains established through the first part of
Sunday. SCA level winds may be somewhat sporadic, but the threat
will persist. Strong winds aloft should have trouble mixing down
during this period. FZRA/RA this morning followed by foggy
conditions developing tonight. Cold front crosses Sunday with more
rain and wind shift to the NW. Best chance of gales will be just
behind the front late afternoon/evening, but do not have
confidence to go above 30 kt for now. High pressure should bring
lighter winds for Monday, Tuesday and Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 9 AM EST this morning for DCZ001.
MD...Freezing Rain Advisory until 9 AM EST this morning for
MDZ016>018.
Winter Weather Advisory until 1 PM EST this afternoon for
MDZ003>006-501-502-507.
Winter Weather Advisory until noon EST today for MDZ011-
503>506-508.
Winter Weather Advisory until 9 AM EST this morning for MDZ013-
014.
VA...Freezing Rain Advisory until 9 AM EST this morning for VAZ025-
026-029-036>040-050-051-055>057-502>504-507-508.
Winter Weather Advisory until 1 PM EST this afternoon for
VAZ028.
Winter Weather Advisory until noon EST today for VAZ030-031-
052-053-501-505-506.
Winter Weather Advisory until 9 AM EST this morning for VAZ027-
054.
WV...Freezing Rain Advisory until 9 AM EST this morning for WVZ505-
506.
Winter Weather Advisory until 1 PM EST this afternoon for
WVZ050>053-501-503-504.
Winter Weather Advisory until 9 AM EST this morning for WVZ055-
502.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ531>534-543.
Small Craft Advisory from 9 AM this morning to 6 PM EST Sunday
for ANZ530-535>542.
&&
SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCMHazardous weather outlook, Dec 16, 9:42 PM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 PM EST FRI DEC 16 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
942 PM EST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTRY MIX OF SNOW, SLEET AND FREEZING RAIN IS EXPECTED TO
OVERSPREAD NORTHERN VIRGINIA, CENTRAL MARYLAND AND WASHINGTON DC
LATER TONIGHT. WINTER WEATHER ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZING RAIN IS EXPECTED TO LINGER INTO SATURDAY MORNING BEFORE
CHANGING TO PLAIN RAIN IN THE AFTERNOON. WINTER WEATHER ADVISORIES
ARE IN EFFECT.
GALE FORCE WINDS ARE POSSIBLE SATURDAY AFTERNOON INTO SUNDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
942 PM EST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTRY MIX OF SNOW, SLEET AND FREEZING RAIN IS EXPECTED TO
OVERSPREAD NORTHERN VIRGINIA, NORTHERN AND WESTERN MARYLAND AND
EASTERN WEST VIRGINIA AFTER MIDNIGHT. WINTER WEATHER ADVISORIES
ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZING RAIN IS EXPECTED TO LINGER INTO SATURDAY MORNING BEFORE
CHANGING TO PLAIN RAIN IN THE AFTERNOON. WINTER WEATHER ADVISORIES
ARE IN EFFECT UNTIL NOON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Shenandoah
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Arlington
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on the observations at Reagan National Airport as well as observations nearby.
Winter Weather, Warren
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Clarke
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Prince William
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- Mesonet
A glaze of ice was estimated based on observations nearby.
Winter Weather, Fairfax
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Fairfax forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
A tenth of an inch of ice was reported at Falls Church. There was 23-car accident from icy conditions on the Beltway near Exit 49. Four injuries resulted from the accident and there was a fatality about a mile north of the accident of a man who was walking away from his disabled vehicle.
Winter Weather, Northern Fauquier
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Western Loudoun
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A tenth of an inch of ice was reported at Purcellville.
Winter Weather, Eastern Loudoun
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A tenth of an inch of ice was reported at the Weather Forecast Office in Sterling, Virginia.
Winter Weather, Frederick
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Augusta
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Rockingham
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Page
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Page forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Nelson
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Albemarle
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Two-hundredths of an inch of ice was reported near Charlottesville.
Winter Weather, Greene
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Madison
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Rappahannock
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Orange
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Two-hundredths of an inch of ice was reported at Thornhill.
Winter Weather, Culpeper
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Stafford
- When
- December 17, 4:00 AM EST to 12:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
A tenth of an inch of ice was reported near Spring Valley.
Winter Weather, Stafford
- When
- December 17, 4:00 AM EST to 12:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
A tenth of an inch of ice was reported near Post Oak.
Winter Weather, King George
- When
- December 17, 4:00 AM EST to 12:00 PM EST
- Where
- King George forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Southern Fauquier
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Western Highland
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Eastern Highland
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Northern Virginia Blue Ridge
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
- Damaging Wind and Strong Wind in Mississippi, December 17 to 18, 2016$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669821, 669822, 669823, 669824, 669825, 669826, 669827, 669828, 669829, 669830, 669841, 669842, 669843, 669844, 669845, 669846, 669847, 669848, 669849, 669850, 669851, 669852, 669853, 669854, 669855, 669856, 669857.